Affordable Access

deepdyve-link
Publisher Website

Persistent severe hypomagnesemia caused by proton pump inhibitor resolved after laparoscopic fundoplication.

Authors
  • Semb, Synne1
  • Helgstrand, Frederik2
  • Hjørne, Flemming2
  • Bytzer, Peter3
  • 1 Department of Gastroenterology, Zealand University Hospital, 4600 Køge, Denmark. [email protected] , (Denmark)
  • 2 Department of Surgery, Zealand University Hospital, 4600 Køge, Denmark. , (Denmark)
  • 3 Department of Gastroenterology, Zealand University Hospital, 4600 Køge, Denmark. , (Denmark)
Type
Published Article
Journal
World journal of gastroenterology
Publication Date
Oct 07, 2017
Volume
23
Issue
37
Pages
6907–6910
Identifiers
DOI: 10.3748/wjg.v23.i37.6907
PMID: 29085234
Source
Medline
Keywords
License
Unknown

Abstract

Magnesium deficiency can cause a variety of symptoms, including potentially life-threatening complications such as seizures, cardiac arrhythmias and secondary electrolyte disturbances. Hypomagnesemia can be a serious adverse effect to proton pump inhibitor (PPI) therapy, which is worrying due to the widespread use of PPIs. Current evidence suggest that the mechanism of PPI induced hypomagnesemia is impaired intestinal magnesium absorption. In this report, we present the case of a long-term PPI user with persistent hypomagnesemia with severe symptoms at presentation. He was unable to stop PPI treatment because of severe reflux symptoms, and was dependent on weekly intravenous magnesium infusions, until his magnesium levels finally normalized without the need for supplementation after a successful laparoscopic fundoplication.

Report this publication

Statistics

Seen <100 times